Virginia, 2004

Flash Flood in Virginia, July 27 to 28, 2004

July 27 to 28, 2004 · NWS LWX · 1 event in 1 county or zone

A very slow moving frontal system came through the region on the 27th. Moisture ahead of the front was plentiful.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A very slow moving frontal system came through the region on the 27th. Moisture ahead of the front was plentiful. Two to five inches of rain fell, and this produced wide spread flash flooding in Fairfax County. In Fairfax the areas hardest hit were McLean, Hunter Mill and Great Falls. Debris blocking a stormwater drain near the interchange of Interstate 66 and Route 7 created deep pools of water and caused traffic to back up for miles. The flooding was so problematic that flights to all three of the Washington region's major airports were delayed or cancelled.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 27, 8:30 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 27, 8:30 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
930 PM EDT TUE JUL 27 2004

.DISCUSSION...DEEP LAYER MOISTURE AHEAD OF H5 TROUGH MOVING THROUGH
THE OH VALLEY CONTINUES TO MOVE SLOWLY NORTHWARD INTO THE CWA FROM
NC THIS EVENING. SHOWERS AND THUNDERSTORMS IN UNIFORM SOUTHWEST FLOW
ACROSS THE REGION. 00Z SOUNDING FOR IAD SHOWED PW AT 2.10 INCHES.
SHOWERS AND THUNDERSTORMS WHICH HAVE FORMED IN BROAD AREA OF ASCENT
HAVE PRODUCED RAINFALL RATES OF 1 TO 2 INCHES PER HOUR THIS EVENING
AND LOCALIZED FLOODING. META AND RUC SHOWING FAIRLY HIGH UVV ACROSS
THE EASTERN THIRD OF THE CWA OVERNIGHT...WHERE WILL KEEP FLOOD WATCH
IN EFFECT THROUGH 4 AM. WILL LOWER POPS WEST OF THE BLUE RIDGE BASED
ON RADAR TRENDS AND WEAKER FORCING.

SMITH

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FFA UNTIL 4 AM WEDNESDAY DCZ001
MD...FFA UNTIL 4 AM WEDNESDAY
MDZ005>007...MDZ009>011...MDZ013>014...MDZ016>018.
VA...FFA UNTIL 4 AM WEDNESDAY VAZ052>053...VAZ055>057.
WV...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Jul 27, 10:27 AM EST, 11 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1127 AM EDT TUE JUL 27 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-280800-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
1127 AM EDT TUE JUL 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.

.DAY ONE...

SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AS A COLD FRONT SLOWLY
ADVANCES FROM THE WEST. WITH ABUNDANT MOISTURE IN THE
ATMOSPHERE...HEAVY RAINFALL WILL BE POSSIBLE THROUGH THIS EVENING.

SOME OF THE HEAVIER SHOWERS AND THUNDERSTORMS COULD PRODUCE RAINFALL
OF UP TO 3 INCHES IN A SHORT PERIOD OF TIME. THIS WOULD BE
SUFFICIENT TO CAUSE FLOODING OF STREAMS...CREEKS AND URBAN AREAS.

.DAYS TWO THROUGH SEVEN...

HEAVY RAINFALL WILL BE POSSIBLE EAST OF INTERSTATE 95 ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED

In the hours before

Local storm report, Jul 27, 6:50 PM EST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
750 PM EDT TUE JUL 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0645 PM     FLASH FLOOD      5 SE BEL AIR            39.48N 76.28W
07/27/2004                   HARFORD            MD   EMERGENCY MNGR

            ROADS HAVE BEEN CLOSED ALONG HIGHWAY 7 AND 136. AS WELL
            AS SCHUCKS DR AND EDWARDS LN.

&&

JD
Local storm report, Jul 27, 8:12 PM EST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
912 PM EDT TUE JUL 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FLASH FLOOD      GREAT MILLS             38.24N 76.50W
07/27/2004                   ST. MARYS          MD   EMERGENCY MNGR

            ROADS CLOSED AROUND THE CITY OF GREAT MILLS.

&&

JD
Local storm report, Jul 27, 9:01 PM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1001 PM EDT TUE JUL 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0940 PM     FLASH FLOOD      CHEVY CHASE             38.99N 77.07W
07/27/2004                   MONTGOMERY         MD   TRAINED SPOTTER

            FLOODING ON ROCK CREEK

&&

JD
Local storm report, Jul 27, 9:16 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1016 PM EDT TUE JUL 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0948 PM     FLASH FLOOD      COLLEGE PARK            39.00N 76.93W
07/27/2004                   PRINCE GEORGES     MD   TRAINED SPOTTER

            CREEKS AND STREETS FLOODING REPORTED BY SPOTTER

&&

JD
Local storm report, Jul 27, 9:23 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1023 PM EDT TUE JUL 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0948 PM     FLASH FLOOD      BALTIMORE               39.30N 76.61W
07/27/2004                   BALTIMORE CITY     MD   FIRE DEPT/RESCUE

            FROM THE UPPER NORTHEND TO THE NORTHEAST OF THE CITY.
            STREET FLOODING WITH PONDING OF WATER ON ROADWAYS.

&&

JD
Local storm report, Jul 27, 9:28 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1028 PM EDT TUE JUL 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1027 PM     FLASH FLOOD      COLESVILLE              39.09N 77.01W
07/27/2004                   MONTGOMERY         MD   TRAINED SPOTTER

            NORTH COLESVILLE RD CLOSED IN BOTH DIRECTIONS DUE TO
            FLOODING.

&&

JD

The radar

The Sterling radar (KLWX), 24 km away, was scanning. The volume nearest the first event began at 02:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Fairfax

When
July 27, 10:00 PM EST to July 28, 8:00 AM EST
Where
Fairfax County, Northeast Portion
Reported by
NEWSPAPER
Coordinates
38.835, -77.276 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418016.